Skip Navigation LinksHome > June 2006 - Volume 26 - Issue 2 > Amiodarone, Erectile Dysfunction Drugs, and Non-Arteritic Is...
Journal of Neuro-Ophthalmology:
doi: 10.1097/01.wno.0000223279.55178.29
Letters to the Editor

Amiodarone, Erectile Dysfunction Drugs, and Non-Arteritic Ischemic Optic Neuropathy

Hayreh, Sohan Singh MD, PhD, DSc, FRCS, FRCOphth

Free Access
Article Outline
Collapse Box

Author Information

Department of Ophthalmology and Visual Sciences, College of Medicine, University of Iowa, Iowa City, Iowa, sohan-hayreh@uiowa.edu

I would like to comment on the editorial entitled “Non-arteritic anterior ischemic optic neuropathy, erectile dysfunction drugs, and amiodarone: Is there a relationship?” by Fraunfelder and Shults (1). The authors list seven criteria used by clinical ocular toxicologists to evaluate a potential cause-and-effect relationship between a medical condition and medication use. While no doubt the criteria discussed by the authors are important and useful, they cannot be applied universally. It all depends on the disease process and if and how a particular drug influences that disease process.

In a recent publication in this journal (2), I gave a plausible scientific explanation of how erectile dysfunction drugs can derange the optic nerve head circulation and produce non-arteritic anterior ischemic optic neuropathy (NAION). With amiodarone, however, things are quite different. My experience tells me that “amiodarone-induced optic neuropathy” is actually NAION unrelated to amiodarone for the following reasons:

1. Patients who take amiodarone have cardiovascular disorders, which are well-established risk factors for the development of NAION (3,4). Many of these patients also have other risk factors for the development of NAION (arterial hypertension, diabetes mellitus, hyperlipidemia, and ischemic heart disease) (3,4). These patients are candidates for NAION whether they are on amiodarone or not.

2. Patients taking amiodarone often also take other drugs (beta-blockers, calcium channel blockers, or ACE inhibitors) that influence the cardiovascular system. Our 24-hour ambulatory blood pressure monitoring studies have shown that patients taking these drugs are at high risk of development of nocturnal arterial hypotension, which is a common precipitating factor for the development of NAION (4-7). In our study, at least 73% of NAION patients reported discovering visual loss on awakening from sleep and the rest were unsure of the time of onset (7).

3. One of the arguments put forward to differentiate amiodarone-induced optic neuropathy from NAION is that some patients taking amiodarone have asymptomatic optic disc edema that may later progress to visual loss. However, I noted in 1981 that optic disc edema often precedes visual loss in NAION (8). I have about 60 such patients now who had this “incipient NAION.” Many of them progressed to visual loss, but not all. Not one of my approximately 60 patients with NAION and asymptomatic optic disc edema at the initial visit was taking amiodarone. In my studies, I have found that optic disc edema for various reasons can persist much longer than the 6-8 weeks usually mentioned for typical NAION. Moreover, there are reports of patients with asymptomatic optic disc edema progressing to visual loss after amiodarone had been discontinued (9).

4. Most importantly, the clinical features of the optic neuropathy in patients taking amiodarone are typical of NAION rather than a toxic optic neuropathy.

Thus, in the multifactorial scenario of NAION (2-4), it is the systemic cardiovascular risk factors and not amiodarone that cause NAION.

Sohan Singh Hayreh, MD, PhD, DSc, FRCS, FRCOphth

Department of Ophthalmology and Visual Sciences, College of Medicine, University of Iowa, Iowa City, Iowa, sohan-hayreh@uiowa.edu

Back to Top | Article Outline

REFERENCES

1. Fraunfelder FW, Shults T. Non-arteritic anterior ischemic optic neuropathy, erectile dysfunction drugs, and amiodarone: is there a relationship? J Neuroophthalmol 2006;26:1-3.

2. Hayreh SS. Erectile dysfunction drugs and non-arteritic anterior ischemic optic neuropathy: is there a cause and effect relationship? J Neuroophthalmol 2005;25:295-8.

3. Hayreh SS, Joos KM, Podhajsky PA, et al. Systemic diseases associated with nonarteritic anterior ischemic optic neuropathy. Am J Ophthalmol 1994;118:766-80.

4. Hayreh SS. Acute ischemic disorders of the optic nerve: pathogenesis, clinical manifestations and management. Ophthalmol Clin North Am 1996;9:407-42.

5. Hayreh SS, Zimmerman MB, Podhajsky P, et al. Nocturnal arterial hypotension and its role in optic nerve head and ocular ischemic disorders. Am J Ophthalmol 1994;117:603-24.

6. Hayreh SS, Podhajsky PA, Zimmerman B. Role of nocturnal arterial hypotension in optic nerve head ischemic disorders. Ophthalmologica 1999;213:76-96.

7. Hayreh SS, Podhajsky PA, Zimmerman B. Non-arteritic anterior ischemic optic neuropathy: time of onset of visual loss. Am J Ophthalmol 1997;124:641-7.

8. Hayreh SS. Anterior ischemic optic neuropathy, V: optic disc edema an early sign. Arch Ophthalmol 1981;99:1030-40.

9. Murphy MA, Murphy JF. Amiodarone and optic neuropathy: the heart of the matter. J Neuroophthalmol 2005;25:232-6.

Cited By:

This article has been cited 3 time(s).

Ophthalmology
Incipient nonarteritic anterior ischemic optic neuroplathy
Hayreh, SS; Zimmerman, MB
Ophthalmology, 114(9): 1763-1772.
10.1016/j.ophtha.2006.11.035
CrossRef
Progress in Retinal and Eye Research
Ischemic optic neuropathy
Hayreh, SS
Progress in Retinal and Eye Research, 28(1): 34-62.
10.1016/j.preteyeres.2008.11.002
CrossRef
Survey of Ophthalmology
Treatment of Nonarteritic Anterior Ischemic Optic Neuropathy
Atkins, EJ; Bruce, BB; Newman, NJ; Biousse, V
Survey of Ophthalmology, 55(1): 47-63.
10.1016/j.survophthal.2009.06.008
CrossRef
Back to Top | Article Outline

© 2006 Lippincott Williams & Wilkins, Inc.

Login